Kansas, 2007

Hail and Damaging Wind in Kansas, July 8, 2007

July 8, 2007 · NWS GLD · 2 events in 1 county or zone

A line of thunderstorms developed in eastern Colorado and moved across western Kansas producing scattered reports of strong wind and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of thunderstorms developed in eastern Colorado and moved across western Kansas producing scattered reports of strong wind and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 8, 5:40 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 8, 5:40 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT SUN JUL 8 2007

.UPDATE...

LINE OF THUNDERSTORMS MOVING EAST AT 40KTS. BASED ON
THIS SHOULD SEE STORMS REACHING THE GOODLAND AREA AROUND 02Z. ASOS
WINDS GUSTING 40-45KTS WITH BLOWING DUST FOLLOWED BY HEAVY RAIN.

HAVE UPPED THE POPS CONSIDERABLY WITH CATEGORICAL POPS WITHIN AN
HOUR OF THE EXPECTED ARRIVAL OF STORMS...70 PERCENT AT 2
HOURS...AND 60 PERCENT AT 3 HOURS...GENERALLY ALONG AND NORTH OF
INTERSTATE 70. ALSO INCLUDED GUSTY WINDS. WILL NEED ANOTHER UPDATE
ONCE THE LINE MOVES THROUGH.

&&

.AVIATION...

HAVE LINE OF STORMS REACHING THE KGLD AIRPORT AT 02Z WITH WINDS
30030G40KT. HAVE ALSO INCLUDED BLDU AND REDUCED VISIBILITY TO 3SM
BASED ON ASOS REPORTS. HAVE THE LINE OF STORMS REACHING THE KMCK
AIRPORT AROUND 0230Z WITH SIMILAR CONDITIONS AS KGLD. BY 03Z LINE
OF STORMS WILL BE EAST OF THE KGLD AIRPORT AT 0330Z OR SO FOR THE
KMCK AIRPORT. WILL UPDATE TAFS ONCE THE LINE HAS MOVED THROUGH.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

DDT
Hazardous weather outlook, Jul 8, 9:45 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SUN JUL 8 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT SUN JUL 8 2007 /1145 AM CDT SUN JUL 8 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SCATTERED SEVERE THUNDERSTORMS WEST OF
A LINE FROM MCCOOK NEBRASKA TO STRATTON COLORADO. THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS NORTHEAST COLORADO BY LATE THIS
AFTERNOON AND MOVE EAST SOUTHEAST THROUGH THE EVENING. DAMAGING
WINDS AND LARGE HAIL WILL BE POSSIBLE WITH ANY OF THE STRONGER
STORMS. ANOTHER FOCAL AREA FOR SCATTERED THUNDERSTORMS TO DEVELOP
THIS AFTERNOON WILL BE ALONG A COLD FRONT THAT WILL STRETCH
ACROSS SOUTHWEST NEBRASKA TO EAST CENTRAL COLORADO. ANY OF THE
STORMS ALONG THE FRONT MAY BE CAPABLE OF PRODUCING LOCALIZED
DAMAGING WINDS. ALL THE ACTIVITY IS EXPECTED TO PERSIST WELL INTO
THE EVENING...ENDING FROM WEST TO EAST ACROSS THE TRI-STATE
REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND MONDAY EVENING.
A FEW STORMS MAY BECOME SEVERE. THUNDERSTORMS WILL ALSO BE POSSIBLE
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

AEP

In the hours before

Special weather statement, Jul 8, 6:01 PM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
701 PM MDT SUN JUL 8 2007

KSZ028-090130-
LOGAN-
801 PM CDT SUN JUL 8 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...

AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RUSSELL SPRINGS...AND MOVING SOUTH AT 15
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

JRM
Local storm report, Jul 8, 6:12 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM MDT SUN JUL 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             FLAGLER                 39.29N 103.07W
07/08/2007  E1.00 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

SJOHNSON
Local storm report, Jul 8, 6:53 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
753 PM MDT SUN JUL 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     CHEYENNE WELLS          38.82N 102.35W
07/08/2007  M62 MPH          CHEYENNE           CO   TRAINED SPOTTER

&&

SJOHNSON
Local storm report, Jul 8, 7:03 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
803 PM MDT SUN JUL 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     CHEYENNE WELLS          38.82N 102.35W
07/08/2007  M61 MPH          CHEYENNE           CO   TRAINED SPOTTER

&&

SJOHNSON
Local storm report, Jul 8, 7:29 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
829 PM MDT SUN JUL 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             10 N BURLINGTON         39.45N 102.27W
07/08/2007  E1.00 INCH       KIT CARSON         CO   PUBLIC

0810 PM     TSTM WND GST     CHEYENNE WELLS          38.82N 102.35W
07/08/2007  M58 MPH          CHEYENNE           CO   TRAINED SPOTTER

&&

SJOHNSON

The radar

The Goodland radar (KGLD), 70 km away, was scanning. The volume nearest the first event began at 02:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wallace

When
July 8, 7:45 PM MST
Where
Wallace County, 10 mi S of Sharon Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.735, -101.730

Hail, Wallace

When
July 8, 7:51 PM MST
Where
Wallace County, 6 mi SSE of Wallace
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.840, -101.537

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32045, 32044.